New Mexico, 2009

Flash Flooding and Flood in New Mexico, July 3 to 5, 2009

July 3 to 5, 2009 · NWS EPZ · 4 events in 3 counties and zones

A very moist southerly flow was in place over the area. The atmospheric moisture content was almost twice the normal value for early July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist southerly flow was in place over the area. The atmospheric moisture content was almost twice the normal value for early July. The flow was such that thunderstorm movement was slow, subjecting locations to very heavy rainfall for long periods of time. Occasional wet microbursts were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
328 PM MDT FRI JUL 3 2009

.SYNOPSIS...
A DEEP LAYER OF MOISTURE WILL PERSIST OVER THE AREA TONIGHT AND
AGAIN ON SATURDAY. SCATTERED THUNDERSTORMS WILL BE THE RESULT OF
THIS...WITH A FEW OF THESE STORMS PRODUCING HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. UPPER HIGH OVER TEXAS WILL MOVE TO OVER
ARIZONA SUNDAY AND MONDAY. THIS WILL DECREASE THE LAYERED MOISTURE
BUT PLENTY OF LOW LEVEL MOISTURE WILL CONTINUE FOR A SLIGHT CHANCE
OF THUNDERSTORMS FOR MONDAY AND BEYOND. TEMPERATURES OVER THE
WEEKEND WILL REMAIN SLIGHTLY BELOW NORMAL...THEN WARM BACK TO ABOVE
NORMAL AFTER MONDAY.

&&

.DISCUSSION...
UPPER HIGH STILL CENTERED OVER CENTRAL TEXAS WITH CONSIDERABLE
TROPICAL MOISTURE ROTATING NORTH AROUND WEST SIDE OVER NEW MEXICO
AND EASTERN ARIZONA. FAIR BIT OF THUNDERSTORMS FIRING OFF NOW AS
MOST OF CWA WAS QUICK TO BREAK MORNING CLOUDS AND HEAT UP. STRONGEST
CONVECTION DOES SEEM TO BE LINING UP ALONG EASTERN EDGE OF THE
MOISTURE PLUME AND DRIER AIR ADVECTING IN FROM THE EAST AT UPPER
LEVELS...AS SEEN ON WV IMAGERY. WITH PWS RUNNING ABOUT 170% OF
NORMAL AND STORM MOVEMENT RELATIVELY SLOW...ISSUED FLASH FLOOD WATCH
EARLIER AND STILL LOOKS REASONABLE.

SATURDAY LOOKS TO BE ANOTHER ACTIVE DAY. BOTH NAM/GFS SHOWING HIGH
TRYING TO BEGIN RECENTERING PROCESS TO OUR WEST BUT MOISTURE PLUME
APPEARS TO BE UNPHASED BY THE PROCESS. SO SCATTERED THUNDERSTORMS
STILL LOOKS LIKE GOOD BET. IN FACT POPS MAY NEED TO BE RAISED FOR
SATURDAY AND COULD EVEN BE LOOKING AT ANOTHER DAY OF FLASH FLOOD
POTENTIAL. MODELS DO SHOW PLUME DISSIPATING SOME ON SUNDAY SO
REDUCED POPS A BIT. HOWEVER MODELS ARE HINTING AT SOME BACK DOOR
BOUNDARY INTERACTION SO SUNDAY MAY BECOME MORE ACTIVE THAN CURRENT
THINKING.

BY MONDAY RIDGE AND HIGH CENTER ARE OVER ARIZONA SO DEEP MOISTURE
PLUME ABATES...THOUGH CONSIDERABLE LOWER LEVEL MOISTURE WILL
CONTINUE. HIGH THEN RECENTERS OVER NEW MEXICO BY WEDNESDAY. BOTTOM
LINE...LOOKS LIKE MINIMAL DIURNAL ACTIVITY SO KEPT PREVIOUS FORECAST
FOR TUESDAY THROUGH FRIDAY. WILL HAVE TO WATCH NEXT WEEKEND FOR
POSSIBLE EASTERLY WAVE MOVING TO THE AREA...BUT FOR NOW GFS
VACILLATING BACK AND FORTH ON THAT SOLUTION.

&&

.AVIATION...VALID 04/0000Z-05/0000Z...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH MVFR/IFR CONDS
EXPECTED THIS EVENING THRU TONIGHT...THEN MAINLY VFR CONDS THRU MID
DAY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS LIKELY AGAIN FOR
SATURDAY AFTERNOON. GENERALLY LIGHT WINDS EXPECTED THRU THE PERIOD
EXCEPT NEAR SHOWERS/THUNDERSTORMS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER EAST TEXAS WILL BRING A DEEP STREAM OF
MOISTURE ACROSS THE AREA FROM THE GULF OF MEXICO. THIS WILL ALLOW
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN OVER THE ENTIRE AREA THIS EVENING INTO TONIGHT. DEEP MOISTURE
WILL REMAIN OVER THE AREA SATURDAY WITH SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS AGAIN LIKELY. A RIDGE OF HIGH PRESSURE ALOFT WILL
DEVELOP OVER THE SOUTHWEST SUNDAY AND MONDAY...BRINGING IN DRIER AIR
AND REDUCING THE THREAT OF THUNDERSTORMS THE FIRST HALF OF NEXT
WEEK. WINDS GENERALLY LIGHT THE NEXT COUPLE OF DAYS WITH AFTERNOON
TEMPERATURES A LITTLE BELOW NORMAL. DEW POINTS WILL REMAIN IN THE
50S TO MID 60S TOMORROW THEN GRADUALLY DROP OFF TO THE 40S AND 50S
FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  72  93  70 /  50  30  30  20  30
SIERRA BLANCA TX        66  88  65  90  66 /  40  20  30  20  30
LAS CRUCES              71  91  69  93  67 /  50  30  30  20  30
ALAMOGORDO              68  89  67  92  65 /  40  30  30  30  30
CLOUDCROFT              52  67  51  68  49 /  50  30  30  30  30
TRUTH OR CONSEQUENCES   67  89  66  91  64 /  60  40  30  30  30
SILVER CITY             62  83  61  85  60 /  60  40  30  20  20
DEMING                  68  92  67  92  65 /  60  40  30  20  20
LORDSBURG               67  91  66  92  64 /  60  40  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-023-030>032.

TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 3, 10:20 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI JUL 03 2009

NMZ022>025-030>032-TXZ055-056-041700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT FRI JUL 03 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND TONIGHT.
SLOW MOVING STORMS WITH HIGH MOISTURE CONTENT WILL LEAD TO MANY
STORMS PRODUCING UP TO AN INCH OF RAIN IN SHORT PERIODS...AND A FEW
STORMS MAY PRODUCE TWO TO FOUR INCH RAINFALL TOTALS WITH AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS AGAIN ON SATURDAY...WITH LOCAL HEAVY
RAINFALL POSSIBLE. ISOLATED THUNDERSTORMS POSSIBLE FROM SUNDAY ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jul 3, 6:04 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
704 PM MDT FRI JUL 3 2009

NMZ031-032-040215-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES
704 PM MDT FRI JUL 3 2009

...STRONG THUNDERSTORMS AND HEAVY RAIN DEVELOPING OVER LUNA AND
DONA ANA COUNTIES THIS EVENING...

AT 700 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN LUNA AND DONA
ANA COUNTIES. THESE STORMS FORMED ON A STRONG OUTFLOW BOUNDARY AND
ARE SLOWLY MOVING NORTH. AREAS TO BE IMPACTED BY THIS AREA OF
STORMS INCLUDE THE DESERTS SOUTH OF INTERSTATE 10 BETWEEN DEMING
AND LAS CRUCES. AS THESE STORMS MOVE NORTH COMMUNITIES BETWEEN
VADO AND LAS CRUCES WILL BE IMPACTED.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...HAIL UP TO HALF AN
INCH...AND WINDS GUSTS TO 40 MPH. RAINFALL RATES OF OVER AN INCH
PER HOUR IS LIKELY WITH THESE STORMS. LOCAL FLOODING IS POSSIBLE
WITH RUNNING OF ARROYOS AND LOW LYING AREAS AS WELL AS URBAN
DRAINAGES. IF THESE STORMS APPROACH YOUR LOCATION MOVE INDOORS AND
TO HIGHER GROUND IF YOU ARE IN A FLOOD PRONE AREA.

BIRD

The radar

The El Paso radar (KEPZ), 4 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 3, 6:08 PM MST to 6:45 PM MST
Where
Dona Ana County, 2.8 mi ESE of Strauss to 3.56 mi ESE of Strauss
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.860, -106.654

Arroyos in the Santa Teresa area became full and led to flooding on NM Highway 273.

Flash Flood, Sierra

When
July 3, 7:00 PM MST to 8:00 PM MST
Where
Sierra County, 1.66 mi N of Lake Vly to 2.86 mi NNE of Lake Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.744, -107.575

New Mexico Highway 27 was washed south of Hillsboro, NM. It affected a 10 foot stretch of the road, covering a half lane with a 6 foot drop off.

Flood, Otero

When
July 5, 6:05 PM MST to 8:00 PM MST
Where
Otero County, 5.05 mi SE of Three Rivers to 3.33 mi SSW of Three Rivers
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.260, -106.020

Part of a bridge was damaged on US Highway 54 near mile marker 93. Edges of the roadway eroded and were washed away.

Thunderstorm Wind, Otero

When
July 5, 6:50 PM MST
Where
Otero County, 0.68 mi SE of Alamogordo Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
32.844, -105.991

Damaging winds blew part of a roof off of a Baptist church in Boles Acres. A gust of 67 mph was measured at the nearby Alamogordo Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191413, 191468, 191477, 191479.